A 46-year-old man with antiphospholipid syndrome (APS) and previous pulmonary embolism on anticoagulation with rivaroxaban was brought in to the hospital after a syncopal episode. He was found to be hypotensive and tachycardic and later admitted to the intensive care unit. Clinical presentation and laboratory findings were consistent with adrenal insufficiency. MRI revealed bilateral adrenal haemorrhage and he received appropriate steroid replacement therapy. Symptoms slowly subsided and anticoagulation regimen was changed to warfarin. Adrenal haemorrhage was likely caused by APS and rivaroxaban, which brings into question whether novel oral anticoagulants are safe in this patient population.
- adrenal disorders
- adult intensive care
Statistics from Altmetric.com
Contributors MAA performed conception or design of the work, data collection, drafting the article, critical revision of the article and final approval of the version to be published. AR did the conception or design of the work, data collection, drafting the article and final approval of the version to be published. HE performed conception or design of the work, critical revision of the article and final approval of the version to be published.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.